Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


vacation from the cocktail
Jul 31, 2000

Hello, Can you tell me anything about the idea of going off the cocktail for a rest? I've read of some people doing this, to get away from the side effects for a while when they are undetectable with their viral load. I guess the idea is that if you go off completely, the virus may come back slowly, but won't mutate to be resistant, whereas if you just miss a lot but keep taking the meds, thats when the resistance could develop. I've heard Mary Fisher is taking such a vacation from the meds. My partners side effects on the cocktail have been extreme and makes him miss a lot of work. He's on Viracept, Epivir and Zerit. His viral load has been undetected for about a year, and his CD4 count is around 800. But he has frequent debilitating cramping, severe fatigue and weakness and difficulty getting out of bed and awful diarrhea. His infectious disease doctor refuses to consider the idea of a rest from the meds. Have you seen any studies about folks who have done so and what the response was? Any data to confirm that you can go back on the meds when needed without risk of resistance? Know anywhere I might could download information about the subject? Also, any advice on trying to treat the fatigue? His quarterly test hasn't noted low red blood cells, but I'll ask more specifically about anemia next visit. Should we just ask about testosterone? How about DHEA on our own? Any other ideas? Thanks so much for your help. Jim

Response from Dr. Squires

Jim:

To answer the latter part of your question first, I would suggest that your partner ask his physician to obtain a testosterone level. As you mentioned, there is a rather high rate of testosterone deficiency associated with HIV infection. Instead of starting something like DHEA, I would obtain some lab values first to see if you can define something that can be treated.

There is quite a bit of interest in "STI" or Structured Treatment Interruptions which is the term that has been coined to describe drug holidays. Investigators have been pursuing this strategy for a number of reasons: 1) stimulation of the body's "HIV-immune" response by allowing the virus to return to detectable levels and elicit an immune response, 2) give the patient a rest from side effects (as you outlined above) and 3) attempt intermittent therapy to shorten the total amount of time a patient has to take or be exposed to the medications.

Although a number of study results have been presented at many of the recent HIV meetings, including the Durban International AIDS conference, all of the investigators have been careful to state that this is a research tool at the present time. We do not know if this kind of intermittent therapy will lead to an increased likelihood of viral resistance over the long term. Each study has employed a different methodology in terms of time off drugs, when to restart drugs, etc. There is no standard way to approach a treatment interruption at this time. If your partner wants to look into this, I would encourage the two of you to ask his physician to find studies that may be going on in your immediate area that your partner may be able to participate in. He should be very carefully monitored in the context of a clinical trial rather than attempt this on his own.

I hope that this has been helpful. Good luck!

Kathleen E. Squires, M.D.



Previous
Gene therapy
Next
MENSTRUAL IRREGULARITY

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement